A HEART attack patient given a drug overdose by doctors minutes before his death did not die as a result of neglect.
That was the verdict of the Cheshire coroner following a 10-and-a-half hour inquest.
John Robert Davies, 57, from Ashfield Crescent, Blacon, and formerly of Connah’s Quay, died at the Countess of Chester Hospital on January 4, 2010.
The inquest was told grandfather Mr Davies had a history of heart disease and had suffered a heart attack.
Days before he died he was progressing plans to undergo surgery for his “morbid obesity” and had lost seven stones in preparation for the operation.
Mr Davies’ widow Jennifer and doctors from the Countess were among those who attended the inquest.
His family unsuccessfully urged coroner Nicholas Rheinberg to return a verdict of neglect after it was revealed Mr Davies had been given four times the recommended dosage of magnesium sulphate to treat his heart problem, which led to his fatal cardiac arrest.
Dr Shans Khan, the senior doctor in charge of Mr Davies’ treatment at the Countess, admitted there had been a “miscommunication” in relation to the drug overdose “error” after Dr David McClements, also assisting in Mr Davies’ treatment, told how he had relayed a dosage instruction of eight millimoles of magnesium (the equivalent of two grammes) and not eight grammes as Dr Khan believed he was told.
Mr Davies, a drugs counsellor, had set off on his usual drive to work in Crewe when he began to experience chest pains and dizziness and immediately drove himself to the A and E department at the Countess.
Medics found Mr Davies’ heart rate was more than 200 beats per minute and he was in ventricular tachycardia, a condition which can lead to sudden death.
Doctors immediately sedated him and gave pain relief to help the electric shock treatment that was to follow. It proved unsuccessful and that prompted the decision to administer magnesium sulphate.
Doctors decided against giving Mr Davies a general anaesthetic, fearing it would cause respiratory problems as there was a risk of vomiting but Mr Davies, who had also been taking morphine sulphate for a back complaint, had consented to being treated without the anaesthetic.
When Mr Davies’ condition began to deteriorate, doctors sought advice from Countess cardiologist Dr Peter Reid who told the inquest he had advised Dr McClements that eight millimoles of magnesium sulphate “slow bolus” (usually administered over five to 10 minutes) should be given to Mr Davies after existing magnesium levels had been checked.
But Dr Khan said given Mr Davies’ worsening condition there was no time to check and the magnesium was injected into Mr Davies’ jugular over five to 20 seconds.
“There is no specific definition of ‘slowly’. I did not time it. I did not have a clock. I was not told any time to administer it,” said Dr Khan, who admitted it was a “stressful but controlled” situation. Within minutes of the injection Mr Davies began to complain of a “burning sensation” and soon after went into cardiac arrest.
Despite extensive resuscitation effort, he was pronounced dead.
Soon afterwards, in a conversation between Dr Khan and Dr Reid, came the “dreadful” realisation that Mr Davies had been given an overdose of magnesium sulphate.
Dr Khan said: “I said to Dr Reid, is it normal practice in the coronary care unit to give 8g of magnesium sulphate? And at first he said to me ‘yes’ and then corrected himself and said ‘no it is eight millimoles’.”
Dr Khan, who now works for Wigan and Lancashire NHS Trust, said: “I am quite clear as to the instructions I was given.”
Dr McClements insisted he did not tell Dr Khan to administer the eight gramme dosage.
A post-mortem examination gave the cause of death as “ischemic and hypertensive heart disease”.
In returning a narrative verdict Mr Rheinberg spoke of the “error in communication” between Dr Khan and Dr McClements, but said: “The failure in this case was a single mistake.
“I have determined neglect is not an appropriate verdict.”